QUICKLINKS AND VIEW OPITONS
Clozapine causes average weight gain of 5 pounds, but in some as much as 28 pounds
Thursday, November 10, 2005 7:47 am Email this article
Clozapine, an antipsychotic drug, causes an average weight gain of 5.3 pounds, but weight changes vary widely among individuals, ranging from a weight loss of 38.5 pounds and a weight gain of 28.4 pounds according to a new review paper about drugs that cause weight gain. HOW CLOZAPINE MAY CAUSE WEIGHT GAIN
Clozapine may cause weight gain by changing leptin levels
Clozapine-induced weight gain may be an effect on leptin levels.
9% GAIN IN 8 MONTHS
Clozapine increased leptin levels and cause 9.1% weight gain
One study reported that scizophrenic patients given clozapine showed increased levels of leptin during an eight month study during which they gained 9.1 percent of their body weight.
Normally, I would think that a drug that increases leptin levels would reduce appetite and cause weight loss, if anything.
However, the opposite happened in this study.
I wonder if perhaps clozapine may have blocked leptin receptors or some other such effect that caused leptin levels to rise, but preventing it from attaching to receptors, thus preventing it from reducing appetite, and instead, doing the reverse.
CLOZAPINE-INDUCED BINGE EATING
Increased appetite and binge eating in 75% of clozapine-treated patients
Previous studies have reported that 75 percent of patients treated with clozapine report increased food intake and/or binge eating.
LEPTIN, WHAT IS IT?
Leptin release from fat cells, lowers appetite
Leptin is a chemical that was discovered in 1994 which is released by fat cells, and reduces appetite and increases metabolism, at least in some animals, but possibly not humans.
Alternative drugs less likely to cause large weight gain
Antipsychotic drugs listed as alternatives to Zyprexa, and are less likely to cause large weight gain, include Abilif (aripiprazole) and Geodon (ziprasidone).
Malone M. Medications associated with weight gain (ce) (december). Ann Pharmacother. 2005 Nov 8.
Department of Pharmacy Practice
Albany College of Pharmacy
106 New Scotland Ave
Albany, NY 12208-3492
Articles on the same subject can be found here:
On May 01, 2008 at 7:36 pm Brett wrote:
. . . . .
is there any way reverse what clozaril did to me (extreme weight gain) now that I've been off it for several years? diet and exercise now fails even though I'm no longer taking the medicine.
On May 01, 2008 at 7:40 pm Larry Hobbs wrote:
. . . . .
I would suggest you call Dr. Jay Piatek in Indianapolis.
I'm sure he can help.
Roger Andrew "Jay" Piatek, MD
745 Beachway Dr
Indianapolis, IN 46224
(317) 243-3000 phone
Please feel free to share your comments about this article.
© Copyright 2003-2021 - Larry Hobbs - All Rights Reserved.